Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 59, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 13, 2013, 2:35 PM MST for Pinal County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2013, 2:35 PM MST (21:35 UTC)
- Expired
- Sep 13, 2013, 3:30 PM MST
- In force
- 55 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 752 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1835 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:00 PM MST, 35 minutes earlier.
Area forecast discussion, Sep 13, 2:00 PM MST, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 200 PM MST FRI SEP 13 2013 .SYNOPSIS... A DRY WESTERLY FLOW ALOFT WILL DOMINATE ACROSS THE DESERT SOUTHWEST INTO NEXT WEEK. A GRADUAL WARMING TREND IS IN STORE WITH HIGH TEMPERATURES AROUND NORMAL TODAY AND SLIGHTLY ABOVE NORMAL THIS WEEKEND THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. && .DISCUSSION... DEWPOINTS HAVE INCREASED ACROSS SOUTH-CENTRAL AZ INTO THE 60S AND CU FIELD CONTINUES TO BECOME MORE ORGANIZED ACROSS NORTHERN AND EASTERN AZ. MEANWHILE...A WELL-DEFINED VORT MAX ROTATING AROUND THE PARENT UPPER LOW IN NV...IS EVIDENT ON WV IMAGERY ACROSS CENTRAL AZ. INCREASING PVA WILL CONSEQUENTLY HELP TO FORCE ISOLATED CONVECTION FROM PHOENIX NORTH AND EASTWARD THIS AFTERNOON. LATEST MESOANALYSIS SHOWS MLCAPES IN EXCESS OF 1000 J/KG ACROSS THE PHOENIX AREA WITH A WEAK CAP IN PLACE ACROSS WESTERN MARICOPA AND LA PAZ COUNTIES...LIKELY DUE TO AN ISOTHERMAL LAYER AROUND 600 MB. THE CAP CONTINUES TO ERODE...THOUGH HI-RES CAMS SUGGEST THAT ONLY ISOLATED CELLS ARE EXPECTED IN THE LOWER DESERTS INCLUDING PHOENIX. MAIN THREAT FROM ANY STORMS THAT DEVELOP WILL BE LOCALIZED HEAVY RAIN...STRONG WIND GUSTS AND BLOWING DUST. QG AND THERMODYNAMIC FORCING FOR ASCENT WILL WANE BY LATE THIS AFTERNOON AND THIS EVENING...RESULTING IN A RAPID CLEARING TREND. && .PREVIOUS DISCUSSION... POP CHANCES FOR SATURDAY WILL BASICALLY MIRROR TODAY/S WITH VERY LITTLE CHANGE IN AIRMASS CONDITIONS. LOOKING AT TEMPERATURES...THE WARMING TREND WILL BE GRADUAL BUT BY SATURDAY OR SUNDAY...MOST AREAWIDE HIGHS WILL TOP SEASONAL NORMALS. ON THE LARGE SCALE...AFTER THIS PESKY UPPER FLOW FINALLY VACATES THE WESTERN STATES BY SUNDAY...AN WEAK UPPER RIDGE WILL BE SET TO TRAVERSE ACROSS THE REGION SUNDAY INTO EARLY MONDAY. THIS WILL HELP TO HEAT THINGS UP EVEN MORE WITH LOWER DESERT SPOTS ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA PEAKING OUT BETWEEN 104-108 AND 102-105 ACROSS SOUTH-CENTRAL ARIZONA LOCATIONS. BY MONDAY...THE DRY WESTERLY LOW LEVEL FLOW FINALLY OVERTAKES AREAS ACROSS SOUTHEAST ARIZONA...ENDING ANY CHANCES FOR SHOWERS AND THUNDERSTORMS. A MORE WESTERLY ZONAL PATTERN SETS UP ACROSS THE DESERT SOUTHWEST NEXT WEEK AS A SLOW MOVING UPPER LOW AFFECTS THE PACIFIC NORTHWEST. FROM TUESDAY ON...AREAWIDE POPS WILL LESS THAN 10 PERCENT. LONG RANGE MODELS ARE IN GOOD AGREEMENT OVERALL BRINGING LOWERING 500MB HEIGHTS AS THE LARGE SCALE TROUGHING OVER THE PACIFIC NORTHWEST SLOWLY SAGS SOUTHWARD INTO THE DESERT SOUTHWEST BY LATE NEXT WEEK. TIMING OF THIS MAY BE OFF BY A DAY OR SO...BUT WE SHOULD START TO SEE A DECLINING TEMPERATURE TREND BY NEXT THURSDAY OR FRIDAY. && .AVIATION... SOUTH-CENTRAL AND SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA...INCLUDING KPHX...KIWA...KSDL...KBLH...KIPL... SOUTHWEST TO WEST FLOW ALOFT WILL KEEP SKIES MOSTLY CLEAR OVER THE NEXT 24 HOURS. ANY THUNDERSTORM ACTIVITY WILL BE CONFINED TO HIGHER TERRAIN WELL TO THE EAST OF PHOENIX. A FEW AFTERNOON HIGH BASED CUMULUS ARE POSSIBLE ACROSS THE CENTRAL DESERTS WITH BASES GENLY AOA 9K FEET. WINDS WILL BE QUITE LIGHT AND SHOULD FOLLOW NORMAL DIURNAL PATTERNS THROUGH SATURDAY MORNING. NO AVIATION CONCERNS AT ANY AIRFIELD NEXT 24 HOURS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SUNDAY THROUGH THURSDAY... A DRY AND WARM WEATHER PATTERN IS EXPECTED THROUGH THE FORECAST PERIOD...AS WEAK WEST TO SOUTHWEST FLOW REMAINS OVER THE REGION. AFTERNOON HIGH TEMPERATURES WILL AVERAGE ABOUT 3 TO 5 DEGREES ABOVE NORMAL. THE DRIER AIR WILL DROP THUNDERSTORM CHANCES BELOW 10 PERCENT FOR THE EARLY PART OF NEXT WEEK...WITH THE MAJORITY OF THE LOWER DESERT ELEVATIONS EXPECTED TO STAY DRY. WINDS WILL BE GENERALLY LIGHT AND WILL FOLLOW TYPICAL DRAINAGE PATTERNS...WITH AFTERNOON AND EARLY EVENING BREEZINESS EXPECTED. MINIMUM RELATIVE HUMIDITIES WILL FALL MOSTLY INTO THE TEENS IN THE LOWER DESERTS DURING THE AFTERNOON...BUT GOOD OVERNIGHT RECOVER WILL OCCUR WITH READINGS RISING ABOVE 35 PERCENT MOST EVENINGS. .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...HIRSCH PREVIOUS DISCUSSION...KUHLMAN AVIATION...CB FIRE WEATHER...MCLANE/CB
Hazardous weather outlook, Sep 13, 3:52 AM MST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 352 AM MST FRI SEP 13 2013 AZZ024-141200- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 352 AM MST FRI SEP 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE DAYTIME HOURS TODAY. THE PRIMARY WEATHER HAZARDS WILL BE GUSTY WINDS IN EXCESS OF 45 MPH...BRIEF HEAVY DOWNPOURS...AND DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE DAYTIME HOURS SATURDAY BEFORE DECREASING CHANCES OCCUR ON SUNDAY AND LITTLE IF ANY CHANCE NEXT WEEK. THE PRIMARY WEATHER HAZARDS ON SATURDAY WILL BE GUSTY WINDS IN EXCESS OF 45 MPH...BRIEF HEAVY DOWNPOURS...AND DEADLY LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AZZ020>023-025>028-CAZ030>033-141200- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 352 AM MST FRI SEP 13 2013 /352 AM PDT FRI SEP 13 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Sep 13, 1:41 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
141 PM MST FRI SEP 13 2013
AZZ024-132130-
GILA AZ-PINAL AZ-
141 PM MST FRI SEP 13 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 230 PM MST
AT 135 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES EAST OF PINAL PEAK...MOVING NORTHEAST AT
15 MPH. ANOTHER STORM CELL WAS LOCATED ON THE EAST SIDE OF TOP OF
THE WORLD...ALSO MOVING NORTHEAST. STATE ROUTE 77 AND U.S. HIGHWAY
60 CAN EXPECT PONDING OF WATER ON THE ROADWAYS...AND DRIVING
CONDITIONS MAY CHANGE RAPIDLY.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
GLOBE AND CLAYPOOL...
CUTTER...
SAN CARLOS...
TOP OF THE WORLD...
IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.
SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.
LAT...LON 3338 11042 3338 11043 3337 11044 3306 11083
3336 11103 3366 11075 3342 11037
TIME...MOT...LOC 2040Z 227DEG 13KT 3332 11072
DEWEYSpecial weather statement, Sep 13, 2:13 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 213 PM MST FRI SEP 13 2013 AZZ024-028-132200- PINAL AZ- 213 PM MST FRI SEP 13 2013 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA UNTIL 300 PM MST AT 208 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR BOYCE THOMPSON ARBORETUM...MOVING EAST AT 5 MPH. BRIEF HEAVY RAINFALL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BOYCE THOMPSON ARBORETUM... SUPERIOR... LAT...LON 3340 11107 3323 11107 3322 11130 3339 11129 TIME...MOT...LOC 2112Z 270DEG 6KT 3329 11119 MEYERS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 1:41 PM MST | Special Weather Statement | PSR | Gila | 49 min |
| Sep 13, 2:13 PM MST | Special Weather Statement | PSR | Pinal | 47 min |
| Sep 13, 2:55 PM MST | Areal Flood Advisory | PSR | Pinal | 110 min |
| Sep 13, 3:21 PM MST | Blowing Dust Advisory | PSR | 81 min | |
| Sep 13, 3:24 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Sep 13, 3:30 PM MST | Special Weather Statement | PSR | Pinal | 30 min |
| Sep 13, 3:56 PM MST | Special Weather Statement | PSR | Pinal | 49 min |
| Sep 13, 4:12 PM MST | Special Weather Statement | PSR | 48 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.